This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

SSRIs and GI bleed

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

  • observational studies provide evidence that the use of selective serotonin re-uptake inhibitors (SSRIs) increase the risk of developing gastrointestinal bleeding to about three times that in patients not using such drugs
  • however the risk of gastrointestinal bleeding is a small absolute risk (1), resulting in about 3 extra episodes of upper gastrointestinal bleeding requiring hospitalisation per 1,000 patient-years of treatment
  • the risk of gastrointestinal bleeding is a similar relative risk to those users of aspirin or other NSAIDs
  • the risk of gastrointestinal bleeding whilst taking SSRIs appears to be further increased if there is concurrent use with aspirin or another NSAID
  • there is a higher risk of bleeding when compared with other antidepressants, if SSRIs are used in patients aged over 80 years old or those with a history of gastrointestinal bleeding
  • it is recommended that "on current evidence..SSRIs should be avoided if possible, or used with caution, in patients aged over 80 years, those with prior upper gastrointestinal bleeding, or in those also taking aspirin or another NSAID."

A meta-analysis suggests that the risk of experiencing an upper GI bleed is doubled in people who take an SSRI. When SSRIs and NSAIDs are taken at the same time, the risk is increased six-fold (2)

Reference:


Related pages

Create an account to add page annotations

Add information to this page that would be handy to have on hand during a consultation, such as a web address or phone number. This information will always be displayed when you visit this page